Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2016, Article ID 3265929, 4 pages
http://dx.doi.org/10.1155/2016/3265929
Case Report

Propofol Infusion Syndrome in Refractory Status Epilepticus: A Case Report and Topical Review

Department of Anaesthesia and Intensive Care Medicine, Zealand University Hospital, University of Copenhagen, Sygehusvej 10, 4000 Roskilde, Denmark

Received 14 May 2016; Revised 17 June 2016; Accepted 19 June 2016

Academic Editor: Aristomenis K. Exadaktylos

Copyright © 2016 Akil Walli et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Propofol infusion syndrome (PRIS) is a fatal complication when doses of propofol administration exceed 4 mg/kg/h for more than 48 hours. Propofol overdosage is not uncommon in patients with refractory status epilepticus (RSE). We describe a case of refractory status epilepticus complicated by propofol infusion syndrome and collect from 5 databases all reports of refractory status epilepticus cases that were treated by propofol and developed the syndrome and outline whether refractory status epilepticus treatment with propofol is standardized according to international recommendations, compare it with alternative medications, and discuss how this syndrome can be treated and prevented. A total of 21 patients who developed this syndrome reported arrhythmia in all cases (100%), rhabdomyolysis in 9 cases (42%), lactic acidosis in 13 cases (62%), renal failure in 8 cases (38%), lipemia in 7 cases (33%), and elevated hepatic enzymes in 6 cases (28%). 13 patients died (66%). Propofol is still given in a dosage higher than what is internationally recommended, and new treatment modalities such as renal replacement therapy, blood exchange, and extracorporeal membrane oxygenation seem to be promising. In conclusion, propofol should be carefully titrated, the maximal infusion rate needs to be reassessed, and combination of different sedative agents may be considered.